Skip to main content

Chain recurrence and average shadowing in dynamics


We investigate several notions related to pseudotrajectories, including chain recurrence and shadowing properties, for a special class of diffeomorphisms on euclidean spheres, known as spherical linear transformations, and for bounded linear operators on Banach spaces. Our main results are complete characterizations of chain recurrence for spherical linear transformations on euclidean spheres and for weighted shifts on the classical Banach sequence spaces \(c_0\) and \(\ell _p\). Another main result is a characterization of hyperbolicity for invertible operators on Banach spaces by means of average expansivity and the average shadowing property.

This is a preview of subscription content, access via your institution.


  1. 1.

    Akin, E.: The General Topology of Dynamical Systems, Graduate Studies in Mathematics, vol. 1. American Mathematical Society, Providence (1993)

    Google Scholar 

  2. 2.

    Akin, E., Rautio, J.: Chain transitive homeomorphisms on a space: all or none. Pacific J. Math. 291(1), 1–49 (2017)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Akin, E., Wiseman, J.: Varieties of mixing. Trans. Am. Math. Soc. 372(6), 4359–4390 (2019)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Alves, J. F. : Hyperbolic isomorphisms in Banach spaces,

  5. 5.

    Aoki, N., Hiraide, K.: Topological Theory of Dynamical Systems—Recent Advances. North-Holland, Amsterdam (1994)

    MATH  Google Scholar 

  6. 6.

    Bayart, F., Matheron, É.: Dynamics of Linear Operators. Cambridge University Press, Cambridge (2009)

    Book  Google Scholar 

  7. 7.

    Bayart, F., Ruzsa, I.Z.: Difference sets and frequently hypercyclic weighted shifts. Erg. Theory Dyn. Syst. 35(3), 691–709 (2015)

    MathSciNet  Article  Google Scholar 

  8. 8.

    Bermúdez, T., Bonilla, A., Martínez-Giménez, F., Peris, A.: Li-Yorke and distributionally chaotic operators. J. Math. Anal. Appl. 373(1), 83–93 (2011)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Bermúdez, T., Bonilla, A., Peris, A.: \({\mathbb{C}}\)-supercyclic versus \({\mathbb{R}}^+\)-supercyclic operators. Arch. Math. (Basel) 79(2), 125–130 (2002)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Bernardes Jr., N.C., Bonilla, A., Müller, V., Peris, A.: Distributional chaos for linear operators. J. Funct. Anal. 265(9), 2143–2163 (2013)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Bernardes Jr., N.C., Bonilla, A., Müller, V., Peris, A.: Li-Yorke chaos in linear dynamics. Erg. Theory Dyn. Syst. 35(6), 1723–1745 (2015)

    MathSciNet  Article  Google Scholar 

  12. 12.

    Bernardes Jr., N. C., Bonilla, A., Peris, A.: Mean Li-Yorke chaos in Banach spaces, J. Funct. Anal. 278 (2020), no. 3, article 108343, 1–31

  13. 13.

    Bernardes Jr., N.C., Cirilo, P.R., Darji, U.B., Messaoudi, A., Pujals, E.R.: Expansivity and shadowing in linear dynamics. J. Math. Anal. Appl. 461(1), 796–816 (2018)

    MathSciNet  Article  Google Scholar 

  14. 14.

    Bernardes Jr., N.C., Darji, U.B., Pires, B.: Li-Yorke chaos for composition operators on \(L^p\)-spaces. Monatsh. Math. 191(1), 13–35 (2020)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Bernardes Jr., N.C., Messaoudi, A.: A generalized Grobman–Hartman theorem. Proc. Am. Math. Soc. 148(10), 4351–4360 (2020)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Bernardes Jr., N.C., Messaoudi, A.: Shadowing and structural stability for operators. Erg. Theory Dyn. Syst. 41(4), 961–980 (2021)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Blank, M.L.: Metric properties of \(\varepsilon \)-trajectories of dynamical systems with stochastic behaviour. Erg. Theory Dyn Syst. 8(3), 365–378 (1988)

    MathSciNet  Article  Google Scholar 

  18. 18.

    Blank, M. L.: Deterministic properties of stochastically pertubed dynamical systems Teor. Veroyatn. Primen. 33 (1988), no. 4, 659–671 (Russian). English Transl.: Theory Probab. Appl. 33 (1988), no. 4, 612–623

  19. 19.

    Bowen, R.: On Axiom A Diffeomorphisms, CBMS Regional Conference Series in Mathematics, vol. 35. American Mathematical Society, Providence (1978)

    Google Scholar 

  20. 20.

    Carvalho, B., Kwietniak, D.: On homeomorphisms with the two-limit shadowing property. J. Math. Anal. Appl. 420(1), 801–813 (2014)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Cirilo, P. R., Gollobit, B., Pujals, E. R.: Generalized hyperbolicity for linear operators, preprint, (2019)

  22. 22.

    Conley, C.: The gradient structure of a flow, I, IBM Research, RC 3932 (#17806), July 17, 1972; reprinted in Ergodic Theory Dyn. Systems 8\(^*\) (1988), 11–26

  23. 23.

    Conley, C.: Some aspects of the qualitative theory of differential equations, Dynamical Systems - An International Symposium, Vol. 1 (Cesari, Hale and LaSalle, editors), Academic Press, New York, pp. 1–12 (1976)

  24. 24.

    Conley, C.: Isolated Invariant Sets and the Morse Index, CBMS Regional Conference Series in Mathematics, vol. 38. American Mathematical Society, Providence (1978)

    Book  Google Scholar 

  25. 25.

    Costakis, G., Sambarino, M.: Topologically mixing hypercyclic operators. Proc. Am. Math. Soc. 132(2), 385–389 (2004)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Dastjerdi, D.A., Hosseini, M.: Shadowing with chain transitivity. Top. Appl. 156(13), 2193–2195 (2009)

    MathSciNet  Article  Google Scholar 

  27. 27.

    Devaney, R.L.: An Introduction to Chaotic Dynamical Systems, 2nd edn. Addison-Wesley Publishing Company Inc, Redwood City (1989)

    MATH  Google Scholar 

  28. 28.

    Easton, R.: Chain transitivity and the domain of influence of an invariant set, The Structure of Attractors in Dynamical Systems, Proc. Conf. North Dakota State University, pp. 95–102 (1978)

  29. 29.

    Fried, D., Shub, M.: Entropy, linearity and chain-recurrence. Publ. Math. Inst. Hautes Étud. Sci. 50, 203–214 (1979)

    MathSciNet  Article  Google Scholar 

  30. 30.

    Grosse-Erdmann, K.-G.: Hypercyclic and chaotic weighted shifts. Studia Math. 139(1), 47–68 (2000)

    MathSciNet  Article  Google Scholar 

  31. 31.

    Grosse-Erdmann, K.G., Peris Manguillot, A.: Linear Chaos. Springer, London (2011)

    Book  Google Scholar 

  32. 32.

    Hedlund, J.H.: Expansive automorphisms of Banach spaces. II. Pacific J. Math. 36(3), 671–675 (1971)

    MathSciNet  Article  Google Scholar 

  33. 33.

    Hirsch, M., Smith, H.L., Zhao, X.Q.: Chain transitivity, attractivity and strong repellors for semidynamical systems. J. Dyn. Differ. Syst. 13(1), 107–131 (2001)

    MathSciNet  Article  Google Scholar 

  34. 34.

    Jiao, L., Wang, L., Li, F.: Average shadowing property and asymptotic average shadowing property of linear dynamical systems, Internat. J. Bifur. Chaos 29 (2019), no. 12, 1950170, 1–7

  35. 35.

    Katok, A., Hasselblatt, B.: Introduction to the Modern Theory of Dynamical Systems. Cambridge University Press, Cambridge (1995)

    Book  Google Scholar 

  36. 36.

    Kulczycki, M., Kwietniak, D., Oprocha, P.: On almost specification and average shadowing properties. Fund. Math. 224(3), 241–278 (2014)

    MathSciNet  Article  Google Scholar 

  37. 37.

    Miller, T.L., Miller, V.G., Neumann, M.M.: Local spectral properties of weighted shifts. J. Oper. Theory 51(1), 71–88 (2004)

    MathSciNet  MATH  Google Scholar 

  38. 38.

    Palmer, K.: Shadowing in Dynamical Systems—Theory and Applications, Mathematics and its Applications, vol. 501. Kluwer Academic Publishers, Dordrecht (2000)

    MATH  Google Scholar 

  39. 39.

    Pilyugin, S.: Shadowing in Dynamical Systems. Lecture Notes in Mathematics, vol. 1706. Springer, Berlin (1999)

  40. 40.

    Salas, H.N.: Hypercyclic weighted shifts. Trans. Am. Math. Soc. 347(3), 993–1004 (1995)

    MathSciNet  Article  Google Scholar 

  41. 41.

    Salas, H.N.: Supercyclicity and weighted shifts. Studia Math. 135(1), 55–74 (1999)

    MathSciNet  Article  Google Scholar 

  42. 42.

    Sasaki, T.: Some examples of stochastically stable homeomorphisms. Nagoya Math. J. 71, 97–105 (1978)

    MathSciNet  Article  Google Scholar 

  43. 43.

    Shields, A. L.: Weighted shift operators and analytic function theory, Topics in Operator Theory, pp. 49–128, Math. Surveys, No. 13, Am. Math. Soc., Providence, R.I. (1974)

  44. 44.

    Shub, M.: Global Stability of Dynamical Systems (with the collaboration of A. Fathi and R. Langevin). Springer, New York (1987)

    Book  Google Scholar 

  45. 45.

    Wu, X., Oprocha, P., Chen, G.: On various definitions of shadowing with average error in tracing. Nonlinearity 29(7), 1942–1972 (2016)

    MathSciNet  Article  Google Scholar 

Download references


The authors thank the referees for their valuable suggestions. The second author was partially supported by project #304207/2018-7 of CNPq (National Council for Scientific and Technological Development - Brazil). The third author was partially supported by CNPq project 311018/2018-1, Fapesp project 2019/10269-3 and Capes print auxpe 88881.310741/2018-01.

Author information



Corresponding author

Correspondence to Nilson C. Bernardes Jr..

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by H. Bruin.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Alves, F.F., Bernardes, N.C. & Messaoudi, A. Chain recurrence and average shadowing in dynamics. Monatsh Math (2021).

Download citation


  • Pseudotrajectories
  • Chain recurrence
  • Shadowing properties
  • Spherical linear transformations
  • Linear operators
  • Weighted shifts

Mathematics Subject Classification

  • Primary 37B65
  • 37C50
  • Secondary 37B05
  • 37C05
  • 47A16